Roy Freeman, MD, and his research staff at the Center for Autonomic and Peripheral Nerve Disorders at Boston's Beth Israel Deaconess Medical Center (a teaching hospital of Harvard Medical School) are conducting a number of studies of patients with POTS (postural tachycardia tyndrome) and they are actively seeking subjects who have this syndrome. Patients should be located within traveling distance of the hospital.
What is POTS? Studies have indicated “a high degree of association between POTS and CFS,” that "POTS is sometimes found in Fibromyalgia," and that "POTS may share a common pathophysiology with CFS." POTS is a disorder characterized by a pulse/heart rate that is too fast when the patient stands. Associated symptoms may include lightheadedness with prolonged standing, chronic fatigue, headache, chest pain.
Study Details and Goals
The Center for Autonomic and Peripheral Nerve Disorders describes the study as follows:
“The research study consists of a screening visit and 4 study visits [to Boston's Beth Israel Deaconess Medical Center]. It is optional to stay in the hospital before [or during] the study days. [The studies appear to be quite flexible and you can choose to do some, all or none of the pieces of it. There is also a modest compensation for your time.]
"The aim of our research project is to identify the possible pathophysiological mechanisms of the postural tachycardia syndrome by applying an integrated physiological-experimental approach. The approach includes:
n Carotid artery and brachial artery ultrasound examination,
n Different autonomic evaluation techniques such as arterial baroreflex assessment,
n Cardiovascular response monitoring to different stress tests,
n Calf blood flow measurement
n And sympathetic nerve activity recording.
“The research study also includes pharmacological assessment of the arterial baroreflex function and the increase of this parasympathetic control by low dose atropine and losartan.
“Using all of these techniques, our research study provides information simultaneously about several aspects of the cardiovascular autonomic control mechanisms in postural tachycardia syndrome, and facilitates our understanding of the sympathetic vascular and cardiac autonomic controls in this disorder.
“Discontinuation of medications may be necessary for the study but subjects may discontinue any medication only with the approval of their primary care physician and Dr. Freeman."
Individuals who would like to find out more about the study and criteria for inclusion may contact Dr. Bonyhay, MD, PhD, a research fellow, at 617-632-0646.